Oklahoma, 2016

Damaging Winds in Oklahoma, July 15, 2016

July 15, 2016 · NWS AMA · 6 events in 2 counties and zones

A weak upper level trough with embedded vort max and surface boundary moved southeast from NM/CO across the Panhandles. In this low CAPE, high shear environment, storms that formed along the surface boundary moved southeast across the Panhandles formed into a line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level trough with embedded vort max and surface boundary moved southeast from NM/CO across the Panhandles. In this low CAPE, high shear environment, storms that formed along the surface boundary moved southeast across the Panhandles formed into a line. These storms main weather impact was severe wind gusts with a few damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 1:48 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 15, 1:48 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
248 PM CDT FRI JUL 15 2016

.SHORT TERM...
A s/wv across CO will move around the mid level high center
positioned across the Desert SW and across the Panhandles late this
aftn and evening. Anticipate convective development across mountains
to the NW and also outflow boundary to the north across SW KS during
the mid-late afternoon. Models suggest good h85-H7 theta-e recovery
this afternoon after some depletion from yesterdays storms and NAM12
shows ML cape ranging from 1500 j/kg to near 2500 j/kg area wide by
late afternoon. 50 kt NW upper flow assoc w/ jet exit will help
elevate shear values and also should help push along storms to SE
with more consistent storm motions that what we saw yesterday. 0-6 km
bulk shear is forecast to reach 35-45 kts across the region by 00z.
Anticipate isold to sct discrete cells initially across the region
and this will likely provide the best hail potential for this event
(highest in northern areas), but mesoscale models suggest more
potential for mcs to develop originating from the aforementioned
areas to NW and N which suggests more of a wind threat later in the
event as storm complexes converge on the Panhandles. SPC has spread
the slight risk for severe storms to include the entire Panhandles
area and even clips ern OK Panhandle zones with an enhanced risk as
this is most likely area to be impacted by significant MCS from the
north. The NE areas are also clipped by a 2% tornado risk. High LCLs
should be a mitigating factor for tornado development.

.LONG TERM...
Models in good agreement on upper wave moving east of area by 12z
Sat morning. Our far southeastern zones could see some lingering
showers and storms early Saturday, but clouds should be clearing
out between 15z and 18z as wave pushes east.

The rest of the weekend looks to be mostly dry and hot as ridge
builds in further north and east. GFS and Euro show 597 dam ridge
centered over central OK by early next week. Temps will be into
the triple digits or nearly triple digits for most areas from
Sunday and most days next week depending on how much backing of
sfc winds can be achieved. A very weak shortwave is progged to
clip our far northwestern zones Monday... so kept slight pops
there. Otherwise expect dry conditions to persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  98  72 101  72 /  50  10   0   0   0
Beaver OK                  68  99  75 103  73 /  70  20   0   5   0
Boise City OK              65  99  70 100  70 /  60  10   0  10   5
Borger TX                  71 101  76 103  75 /  70  10   0   0   0
Boys Ranch TX              69 102  73 105  73 /  50  10   0   0   0
Canyon TX                  69  99  72 101  71 /  50  10   0   0   0
Clarendon TX               69  99  72 100  72 /  60  10   0   0   0
Dalhart TX                 65 101  70 104  69 /  50  10   0   5   5
Guymon OK                  68 101  74 105  73 /  70  10   0   5   5
Hereford TX                69 101  71 103  70 /  40  10   0   0   0
Lipscomb TX                68  97  74 100  74 /  70  10   0   0   0
Pampa TX                   68  97  72  99  72 /  70  10   0   0   0
Shamrock TX                70  99  74 100  73 /  60   5   0   0   0
Wellington TX              72 100  74 102  74 /  60   5   0   0   0

&&

AVIATION... Not much change to make to the previous 12Z
discussion. Current observations show mostly clear skies across
the panhandles. Some light showers across the far western OK
panhandle may retrograde south close to KDHT for a few clouds to
make it over NW TX. Otherwise, the best chances of some showers
and thunderstorms will occur after 21Z Friday through the around
03z Saturday from NW to SE associated with a thunderstorm complex.
VFR conditions are expected to start the TAF period with MVFR
conditions possible with the heavier showers and thunderstorms to
move over the TAF sites. In the wake of the thunderstorm complex
to move through the region, some lower ceilings and residual BR
conditions are expected during the over night hours which may
linger some MVFR conditions at times. As high pressure builds into
the region after 12Z Saturday, SKC skies and VFR conditions will
return to the region through the end of the TAF period.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/7
Hazardous weather outlook, Jul 15, 1:52 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT FRI JUL 15 2016

OKZ001>003-TXZ001>020-160800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
252 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON INTO TONIGHT. A FEW STORMS COULD BECOME
STRONG TO SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT ALONG WITH TORRENTIAL DOWNPOURS IN THE MORE INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR SOUTHEASTERN
TEXAS PANHANDLE SATURDAY MORNING WHILE AN ISOLATED STRONG STORM
CAN NOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 15, 3:15 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI JUL 15 2016

OKZ001-152145-
CIMARRON OK-
415 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 445 PM CDT...

AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF KEYES...OR 17 MILES NORTHEAST OF BOISE
CITY...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CIMARRON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3699 10214 3688 10213 3689 10253 3699 10252
TIME...MOT...LOC 2115Z 257DEG 17KT 3696 10237

WARD/BRB

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 15, 3:49 PM CST
Where
Cimarron County, 1.77 mi NW of Sturgis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.900, -102.070

Late report...tree branches up to four inch in diameter were snapped.

Thunderstorm Wind, Beaver

When
July 15, 6:20 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
July 15, 6:20 PM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
65 kt (75 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.810, -100.520

Thunderstorm Wind, Beaver

When
July 15, 6:26 PM CST
Where
Beaver County, 2.22 mi E of Bryans Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.620, -100.780

Semi truck blown over on Highway 412 west of Route 23.

Thunderstorm Wind, Beaver

When
July 15, 6:50 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Thunderstorm Wind, Beaver

When
July 15, 6:53 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653021, 653022, 653023, 653024, 653025, 653026.